Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 33, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Oct 11, 2020, 9:05 AM MDT for 9 counties in North Dakota. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2020, 9:05 AM MDT (15:05 UTC)
- Expired
- Oct 11, 2020, 6:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2282 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 528 m²/s²
- 0-3 km storm-relative helicity
- 531 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501 WWUS73 KBIS 111505 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1005 AM CDT Sun Oct 11 2020 NDZ017-018-031>033-040-041-043-044-112315- /O.NEW.KBIS.WI.Y.0033.201011T1505Z-201012T0000Z/ McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- Including the cities of Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 1005 AM CDT Sun Oct 11 2020 /905 AM MDT Sun Oct 11 2020/ ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...West winds 30 mph with gusts up to 50 mph. * WHERE...Portions of northwest and southwest North Dakota. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
117 WWUS73 KBIS 111946 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 246 PM CDT Sun Oct 11 2020 NDZ017-018-031>033-040-041-043-044-120000- /O.CON.KBIS.WI.Y.0033.000000T0000Z-201012T0000Z/ McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- Including the cities of Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 246 PM CDT Sun Oct 11 2020 /146 PM MDT Sun Oct 11 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...West winds 30 mph with gusts up to 50 mph. * WHERE...Portions of northwest and southwest North Dakota. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
545 WWUS73 KBIS 112344 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 644 PM CDT Sun Oct 11 2020 NDZ017-018-031>033-040-041-043-044-120045- /O.EXP.KBIS.WI.Y.0033.000000T0000Z-201012T0000Z/ McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- Including the cities of Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 644 PM CDT Sun Oct 11 2020 /544 PM MDT Sun Oct 11 2020/ ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS EVENING... Winds will continue to decrease through the evening, although it will stay breezy overnight. The wind advisory will be allowed to expire. $$ MJ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 11, 8:09 AM MDT, 56 minutes earlier.
Area forecast discussion, Oct 11, 8:09 AM MDT, 56 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 909 AM CDT Sun Oct 11 2020 .UPDATE... Issued at 857 AM CDT Sun Oct 11 2020 No significant changes for the morning update. Cold front is situated from just east of Minot to just west of Bismarck as of 9 AM this morning. Winds were beginning to pick up in the far west, and remain gusty in the James river Valley. Current forecast has a good handle on this. Latest CAM guidance shows no significant changes for winds this afternoon, and still indicate the potential for some mid level clouds in the wet late this afternoon, limiting fire weather potential. Therefore nothing at this time to push us to issue and wind or fire weather highlights. Made some minor tweaks to sky cover. Otherwise no changes. UPDATE Issued at 650 AM CDT Sun Oct 11 2020 Overall, the forecast is working out okay. Radar continues to suggest isolated to scattered light showers or sprinkles across much of the area. Surface dewpoint depressions remain large, but ceilings appear low enough for some raindrops to reach the surface. Will maintain a slight chance of rain through the morning, but most areas will remain dry. The cold front has entered western North Dakota. Winds along the front have behaved as expected thus far, but have been a bit stronger downstream in the warm sector. The highest reported sustained winds continue to hover around 25-30 mph, with gusts near 40 mph. These southerly winds are now located from the Devils Lake Basin into the James River Valley. && .SHORT TERM...(Today and tonight) Issued at 345 AM CDT Sun Oct 11 2020 A deep upper trough axis with slight negative tilt is draped across the Northern Rockies early this morning. Surface low pressure is analyzed over west central Saskatchewan, with an attendant cold front extending south along the North Dakota/Montana border. A 50-60 kt low level jet ahead of the front has cause sustained surface winds as high as 30 mph across central North Dakota, with gusts around 40 mph, and has kept temperatures in the mid 50s to mid 60s. Mid level shortwave energy preceding the main upper trough combined with low level warm air advection has led to the development of some light showers or sprinkles across southern North Dakota early this morning, though what is reaching the ground may be less than what radar suggests. The cold front will move from west to east across the state this morning. Winds will become west-northwest behind the front around 25 mph, gusting near 40 mph. There is potential for higher winds in southwest North Dakota late this morning and afternoon due to its proximity to stronger pressure rises and cold air advection behind the frontal passage. This area may need to be monitored for a Wind Advisory with future forecast updates, but confidence in the spatial extent and duration of higher winds is not high enough to issue one at this time. Near critical fire weather conditions are also expected in southwest North Dakota today. There is a possibility that Red Flag Warning criteria could be met, but the strongest winds and lowest humidity may not overlap temporally, and there are concerns about cloud cover, which may not dissipate until late afternoon. Therefore, a Red Flag Warning will not be issued at this time. Chances for light rain showers will expand across western and central North Dakota this morning as the deep upper trough axis approaches the area. It still appears that maximum potential rainfall will only be a few hundredths of an inch, with limited atmospheric moisture available and instability shunted off to the east. The chance of light rain will end from west to east this afternoon and evening as the trough axis moves overhead and a much drier surface air mass intrudes the region. Westerly winds will remain around 10 mph tonight, but a break in the clouds will allow temperatures to fall into the 30s for most areas. .LONG TERM...(Monday through Saturday) Issued at 345 AM CDT Sun Oct 11 2020 A cooling trend, daily breezy conditions, and a few chances for light precipitation are the highlights of the long term period. A closed upper low is forecast to occlude over northern Manitoba Monday into Tuesday, keeping a strong west to northwest flow aloft over the Northern Plains. An upper jet streak is forecast to strengthen from the Northern Rockies to the Black Hills on Monday, placing western North Dakota in the left exit region. This, along with the presence of cyclonic shear vorticity, may provide enough lift for some light rain to develop across the area, but the probability of any one location receiving any rain appears rather low. Temperatures are expected to remain closer to normal Monday and Tuesday, with highs generally in the mid 50s to lower 60s. A much stronger upper jet streak is forecast to intensify from the Northern Rockies to the western Dakotas Tuesday night, inducing deep layer cyclogenesis over southern Alberta/Saskatchewan. This system is forecast to track southeast into North Dakota early Wednesday, providing a decent chance of precipitation to parts of the area. Most GEFS/ECMWF ensemble members present this wave in some fashion, but there is still notable spread on its placement and timing. It appears that the northern half of the state has slightly better odds of measurable QPF at this time. It is not completely out of the question that some snow could mix in if precipitation were to fall along the Canadian border late Tuesday night into early Wednesday morning, but the expectation is that this will be a light rain event. It will still be colder on Wednesday though, with highs only in the mid 40s to lower 50s. Thursday and Friday look dry but cool as a trough digs over the Great Lakes, keeping the Northern Plains under northwest flow aloft. Significant spread in guidance begins to emerge heading into the weekend, with two distinctly different plausible scenarios. The 00Z deterministic ECMWF and its ensemble mean suggest a deepening trough moving from western Canada into the Northern Plains through next weekend. Meanwhile, the deterministic GFS shows strengthening of a Rockies upper ridge, with rising heights over the Plains. Previous runs of the GEFS showed a majority of members favoring a solution more in line with ECMWF, but several members of the 00Z GEFS are showing signs of following the warmer solution. It should be noted that the colder solution could bring a chance of snow to the region next weekend. The 00Z ECMWF ensemble shows around a 20 percent chance of one inch of snow across North Dakota, which is actually about half of what it was in the previous run. Needless to say, there is a great amount of uncertainty on what lies ahead beyond the middle of this coming week. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 857 AM CDT Sun Oct 11 2020 As of this writing a cold front was crossing through western North Dakota, heading east. LLWS will occur at some TAF sites ahead of the front, especially until 11/16z. Ahead of the front southeast winds will gust as high as 35 knots, with a switch to the west/northwest gusting as high as 30 knots behind it. There will be a few showers as a mid level trough enhances upward motion. Thunderstorms are possible this afternoon east of KJMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...Hollan LONG TERM...Hollan AVIATION...TWH
Hazardous weather outlook, Oct 11, 8:11 AM MDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 911 AM CDT Sun Oct 11 2020 NDZ031>033-040-041-043-044-121415- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 811 AM MDT Sun Oct 11 2020 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Today and Tonight Near critical fire weather conditions are expected from late this morning through this afternoon. In part this is due to gusty winds that will come close to wind advisory criteria, in addition to low relative humidity and drying fuels. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-121415- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 911 AM CDT Sun Oct 11 2020 /811 AM MDT Sun Oct 11 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Oct 11, 8:47 AM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
947 AM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 AM NON-TSTM WND GST 1 SE MEDINA 46.88N 99.28W
10/11/2020 M60 MPH STUTSMAN ND MESONET
NDDOT STATION I-94 MEDINA.
&&
AENearby
Wind Advisories in North Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.